Abstract and Applied Analysis

On a Kind of Dirichlet Character Sums

Rong Ma, Yulong Zhang, and Guohe Zhang

Full-text: Open access


Let p 3 be a prime and let χ denote the Dirichlet character modulo p . For any prime q with q < p , define the set E q , p = a 1 a , a - p , a a - 1 mod p   and   a a - mod q . In this paper, we study a kind of mean value of Dirichlet character sums a p   a E q , p χ ( a ) , and use the properties of the Dirichlet L -functions and generalized Kloosterman sums to obtain an interesting estimate.

Article information

Abstr. Appl. Anal., Volume 2013, Special Issue (2013), Article ID 750964, 8 pages.

First available in Project Euclid: 26 February 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Ma, Rong; Zhang, Yulong; Zhang, Guohe. On a Kind of Dirichlet Character Sums. Abstr. Appl. Anal. 2013, Special Issue (2013), Article ID 750964, 8 pages. doi:10.1155/2013/750964. https://projecteuclid.org/euclid.aaa/1393448833

Export citation


  • G. Pólya, “Über die Verteilung der quadratische Reste und Nichtreste,” Quadratischer Nichtrest, pp. 21–29, 1918.
  • L. K. Hua and S. H. Min, “On a double exponential sum,” Science Record, vol. 1, pp. 23–25, 1942.
  • D. A. Burgess, “On character sums and L-series. II,” Proceedings of the London Mathematical Society, vol. 13, pp. 524–536, 1963.
  • D. A. Burgess, “The character sum estimate with $r=3$,” Journal of the London Mathematical Society, vol. 33, pp. 219–226, 1986.
  • P. Xi and Y. Yi, “On character sums over flat numbers,” Journal of Number Theory, vol. 130, no. 5, pp. 1234–1240, 2010.
  • Z. Wenpeng, “On the distribution of inverses modulo n,” Journal of Number Theory, vol. 61, no. 2, pp. 301–310, 1996.
  • K. G. Richard, Unsolved Problems in Number Theory, Springer, 1981.
  • Z. Xu and W. Zhang, “On a problem of D. H. Lehmer over short intervals,” Journal of Mathematical Analysis and Applications, vol. 320, no. 2, pp. 756–770, 2006.
  • W. Zhang, X. Zongben, and Y. Yuan, “A problem of D. H. Lehmer and its mean square value formula,” Journal of Number Theory, vol. 103, no. 2, pp. 197–213, 2003.
  • W. Zhang, “A problem of D. H. Lehmer and its generalization,” Compositio Mathematica, vol. 86, pp. 307–316, 1993.
  • R. Ma and Y. Zhang, “On a kind of generalized Lehmer problem,” Czechoslovak Mathematical Jounal, vol. 62, no. 137, pp. 1135–1146, 2012.
  • W. Zhang, “On the difference between a D. H. Lehmer number and its inverse modulo q,” Acta Arithmetica, vol. 68, no. 3, pp. 255–263, 1994.
  • Y. M. Lu and Y. Yi, “On the generalization of the D. H. Lehmer problem,” Acta Mathematica Sinica, vol. 25, no. 8, pp. 1269–1274, 2009.
  • P. Chengdong and P. Chengbiao, Elements of the Analytic Number Theory, Science Press, Beijing, China, 1991, (Chinese).
  • A. V. Malyshev, “A generalization of Kloosterman sums and their estimates,” Vestnik Leningrad University, vol. 15, no. 13, pp. 59–75, 1960.